Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 29, 2003, 8:01 PM EDT for Wilson County, North Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 8:01 PM EDT (00:01 UTC)
- Expired
- Apr 29, 2003, 8:15 PM EDT
- In force
- 14 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WUUS52 KRAH 300001 SVRRAH NCC195-300015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 800 PM EDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WILSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 815 PM EDT * AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BLACK CREEK...OR ABOUT 20 MILES SOUTH OF NASHVILLE...MOVING SOUTH AT 15 MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... BLACK CREEK STANTONSBURG THIS THUNDERSTORM WILL LIKELY PRODUCE NICKEL TO QUARTER SIZED HAIL AND VERY HEAVY RAINS. LAT...LON 3576 7784 3572 7806 3560 7806 3558 7780 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:30 PM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, Apr 29, 2:30 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT TUE APR 29 2003 TONIGHT THROUGH WEDNESDAY NIGHT... LATEST MSAS/SURFACE ANALYSIS SHOW TROUGH OVER PIEDMONT AND SOME INSTABILITY. HOWEVER LIMITED MOISTURE AND SURFACE WINDS BECOMING MORE WEST/NORTHWEST HAVE RESULTED IN ATMOSPHERE DRYING OUT SOMEWHAT. ADDITIONALLY WEST/NORTHWEST WINDS 925 THROUGH 850. TRENDS SHOW CU FIELD SLOW TO GET GOING...LITTLE MORE IN THE PAST HOUR. SO FOR TONIGHT...PLAN TO DROP MENTION OF SHOWER/THUNDERSTORM FOR EVENING. WOULDNT RULE OUT AN ISOLATED ONE OR TWO WHICH CAN BE HANDLED BY NOWCAST. BACKDOOR FRONT APPROACHES THE STATE LATE TONIGHT AS HIGH PRESSURE BUILDS OVER GREAT LAKES REGION. FRONT PUSHES SOUTH...STALLING VICINITY OF CENTRAL/SOUTH CENTRAL SECTIONS BY MORNING. HIGH PRESSURE SLIDES OFFSHORE...FRONT MOVING BACK NORTH LATE AFTERNOON/EVENING. WITH THE FRONT IN THE AREA...MORE MOISTURE AVAILABLE(PRECIP WATER INCREASE) AND INSTABILITY. PLAN TO CONTINUE CHANCE (30 PERCENT) FOR WEDNESDAY/WEDNESDAY NIGHT...PRECIP CUTTING OFF TOWARD MIDNIGHT. THURSDAY... HIGH PRESSURE OFF THE MID ATLC COAST RESULTS IN WEAK EAST-WEST RIDGE ACROSS THE AREA WITH LOW OFF EAST FLORIDA COAST. SOME MOISTURE AVAILABLE AS PRECIP WATER OVER AN INCH AND INSTABILITY. BUT NO STRONG TRIGGERS. AGAIN WOULDNT RULE OUT ISOLATED ACTIVITY. FRIDAY THROUGH SATURDAY... COLD FRONT APPROACHES FROM THE WEST AND MODEL DIFFERENCES PERSIST AS TO WHEN FRONT WILL MOVE THROUGH AREA. SO WILL CONTINUE CHANCE FOR MAINLY AFTERNOON/EVENING CONVECTION. SUNDAY THROUGH TUESDAY... DRY FOR SUNDAY AND MONDAY WITH COOLER TEMPERATURES. A FRONT APPROACHES LATE MONDAY/TUESDAY. AGAIN MODELS ARE HAVING THEIR DIFFERENCES SO WILL NOT INTRODUCE PRECIP ON TUESDAY. .RAH...NONE. RA
Hazardous weather outlook, Apr 29, 5:15 AM EDT, 14 hours 46 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-301015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 515 AM EDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Apr 29, 5:20 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
520 PM EDT TUE APR 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM NW FORSYTH COUNTY NC .75 INCH HAIL
04/29/03 FORYSTH REPORTED NEAR US 421 NEAR
THE YADKIN RIVERLocal storm report, Apr 29, 5:44 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
544 PM EDT TUE APR 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 2 S CLEMMONS NC 1.00 INCH HAIL
04/29/03 FORSYTH NICKEL TO QUARTER SIZED
HAIL AT INTERSECTION OF OF
LEWISVILLE - CLEMMONS ROAD
0540 PM 2 N WELCOME NC .88 INCH HAIL
04/29/03 DAVIDSON ON US HIGHWAY 52 NORTHSpecial weather statement, Apr 29, 6:04 PM EDT, 1 hour 57 minutes before
NCZ038-292300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 604 PM EDT TUE APR 29 2003 ...MINOR STREET FLOODING IN WELCOME IN DAVIDSON COUNTY... THE STRONG THUNDERSTORM WHICH EARLIER PRODUCED QUARTER TO NICKEL SIZED HAIL HAS WEAKENED AND IS NO LONGER SEVERE. HOWEVER HEAVY RAINS HAS PRODUCED AS MUCH AS SIX INCHES OF WATER ON SOME ROADS IN THE TOWN OF WELCOME. THE THUNDERSTORM CONTINUES TO WEAKEN AND MOVE TO THE SOUTH. ANY LINGERING ROAD PROBLEMS SHOULD ABATE BY 7 PM.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:40 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 35 min |
| Apr 30, 4:19 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 26 min |
| Apr 30, 5:08 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 22 min |
| Apr 30, 5:34 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 26 min |
| Apr 30, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 37 min |
| Apr 30, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.